Alert archive / Minnesota / Wind Advisories in 2019
Wind Advisory 2, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at May 19, 2019, 8:56 AM CDT for Carlton County, Lake County, Saint Louis County, Minnesota; Ashland County, Bayfield County, Douglas County, Wisconsin. It took effect at May 19, 2019, 9:07 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2019, 8:56 AM CDT (13:56 UTC)
- In effect from
- May 19, 2019, 9:07 AM CDT
- Expired
- May 19, 2019, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 37 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678 WWUS73 KDLH 191356 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 856 AM CDT Sun May 19 2019 ...STRONG WIND GUSTS INTO THIS AFTERNOON ACROSS PARTS OF THE NORTHLAND... .Strong winds have developed across parts of the Northland, especially near Lake Superior. Winds will remain strong before gradually diminishing late this afternoon. MNZ020-037-WIZ001>003-192000- /O.NEW.KDLH.WI.Y.0002.190519T1400Z-190519T2000Z/ Southern Lake-Carlton and South St. Louis-Douglas-Bayfield- Ashland- including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 856 AM CDT Sun May 19 2019 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... The National Weather Service in Duluth has issued a Wind Advisory, which is in effect until 3 PM CDT this afternoon. * WHERE...In Wisconsin, Douglas, Bayfield and Ashland Counties. In Minnesota, Southern Lake and Carlton and South St. Louis Counties. * WINDS...Northeast 15 to 25 mph with gusts up to 40 to 50 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * TIMING... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
139 WWUS73 KDLH 191407 CCA NPWDLH URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Duluth MN 907 AM CDT Sun May 19 2019 ...STRONG WIND GUSTS INTO THIS AFTERNOON ACROSS PARTS OF THE NORTHLAND... .Strong winds have developed across parts of the Northland, especially near Lake Superior. Winds will remain strong before gradually diminishing late this afternoon. MNZ020-037-WIZ001>003-192000- /O.COR.KDLH.WI.Y.0002.190519T1407Z-190519T2000Z/ Southern Lake-Carlton and South St. Louis-Douglas-Bayfield- Ashland- including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 907 AM CDT Sun May 19 2019 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... The National Weather Service in Duluth has issued a Wind Advisory, which is in effect until 3 PM CDT this afternoon. * WHERE...In Wisconsin, Douglas, Bayfield and Ashland Counties. In Minnesota, Southern Lake and Carlton and South St. Louis Counties. * WINDS...Northeast 20 to 35 mph with gusts up to 40 to 50 mph. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * TIMING... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WL
535 WWUS73 KDLH 191959 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 259 PM CDT Sun May 19 2019 MNZ020-037-WIZ001>003-192100- /O.EXP.KDLH.WI.Y.0002.000000T0000Z-190519T2000Z/ Southern Lake-Carlton and South St. Louis-Douglas-Bayfield- Ashland- including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 259 PM CDT Sun May 19 2019 ...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON... Gusty winds will continue diminishing as low pressure gradually lifts into the central Great Lakes. However, strong winds combined with the wet heavy snow will down some tree branches. This may cause power outages and block roadways. $$ WL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at May 19, 6:38 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 19, 6:38 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 AM CDT Sun May 19 2019
.SHORT TERM...(Today through Monday)
Issued at 410 AM CDT Sun May 19 2019
An area of low pressure centered over eastern Iowa this morning
will move northeastward to northern Lower Michigan by this evening
and progress farther from the Northland tonight. The strongest
forcing for ascent has shifted slightly farther east compared to
last night’s forecast. The strong convergence, frontogenesis,
and omega which was lined up over the I-35 corridor east to the
US-53 corridor in Wisconsin will arrive later and farther east
than previously indicated. A mix of rain and snow is still
possible later this morning into the afternoon. The later arrival,
however, will mean the May sun will work hard against
accumulation of snowfall except on grassy surfaces. Roads will
remain wet. Strong northeast winds will strengthen through this
morning and remain strong into the afternoon. The combination of
strong winds and snowfall may reduce visibility to one-quarter
mile at times, especially over northwest Wisconsin. Light to
moderate rainfall will affect central Minnesota east across
northwest Wisconsin today and will gradually end from west to east
as the low departs tonight. Precipitation amounts of one- half up
to 1.5 inches are possible from the Brainerd Lakes to the Twin
Ports to Silver Bay. Higher totals, possibly as much as 2 inches
of rain, are forecast over northwest Wisconsin, east of a Hayward
to Ashland line. We have seen a strong response from yesterday’s
rainfall on area streams and rivers. However, the prolonged dry
period has allowed water levels to drop, resulting in reserve
capacity for accepting new precipitation. We do not anticipate
widespread flooding today or tonight. Localized minor flooding is
possible, especially of low water crossings. Temperatures today
will be very cool across the region. The strong northeast winds
will pull lake cooled air inland over portions of east-central
Minnesota and much of northwest Wisconsin. In addition to the cold
air advection at the surface, diabatic cooling will further
suppress temperatures in heavier bands of precipitation. Monday is
shaping up warmer and drier as high pressure passes overhead.
Look for mainly sunny skies and highs in the middle 50s to middle
60s.
.LONG TERM...(Monday night through Saturday)
Issued at 410 AM CDT Sun May 19 2019
Weak high pressure will succumb to an advancing low pressure
system from the south on Tuesday. Precipitation should begin to
make its way into the Northland Tuesday night. A lot of strong,
deep convection across the Midwest will make it difficult to
determine how much moisture finally does make it all the way up
here, but with the low pressure approaching and eventually passing
to our west, it should act to pull at least one good band of
soaking rain through the region on Wednesday morning as strong
moisture transport arrives on a two-pronged 850 mb LLJ. The second
lobe of this LLJ will likely bring dry air which should result in
a dry slot as the system spins northward. This will open the
region up to the warm sector for increased potential for
thunderstorms Wednesday evening.
Brief ridging Thursday morning should cause a temporary lull in
precip, but another upper level wave will cross Thursday night.
This wave will bring another round of instability with steeper
lapse rates than the Tuesday night system - PW's will also be
higher as the moisture return is quite good with PW's in excess of
1.75". Due to the repeated precipitation events and the close
temporal proximity and the shear magnitude of the amount of water
vapor in the atmosphere believe that flooding is an increasing
threat as the weekend approaches. The storm track is expected to
shift slightly after the Friday system, but the flooding threat is
well within the confines of model uncertainty.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 631 AM CDT Sun May 19 2019
A strong system is moving through the region today bringing strong
winds and likely IFR conditions. Conditions at KINL and KBRD won't
be too bad compared to KHYR and KDLH. KHIB is in the transition
zone where the forecast is probably the toughest, so lowest
confidence in that forecast. Strong east to northeast winds will
subside this afternoon as well as the LLWS. IFR potential is high,
but current obs have fairly high ceilings relative to guidance, I
expect them to lower as the system approaches.
&&
.MARINE...
Issued at 410 AM CDT Sun May 19 2019
East to northeast winds will peak this morning as a strong low
pressure system approaches before decreasing late this afternoon.
These winds should cause large waves on the order of 10 to 15 feet
as gusts approach 45 to 50 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 39 35 59 38 / 100 60 0 0
INL 53 36 62 35 / 10 0 0 0
BRD 44 33 62 40 / 90 30 0 0
HYR 40 33 60 37 / 100 90 0 0
ASX 38 36 60 35 / 100 100 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Warning until 6 PM CDT this evening for LSZ121-142>148.
Small Craft Advisory until 7 PM CDT this evening for LSZ140-141.
&&
SHORT TERM...Huyck
LONG TERM...Wolfe
AVIATION...Wolfe
MARINE...WolfeHazardous weather outlook, May 19, 4:11 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 411 AM CDT Sun May 19 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 411 AM CDT Sun May 19 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Moderate rainfall is likely at times today east of an Aitkin to Duluth line, including northwest Wisconsin. The rain may result in localized minor flooding. Snow may mix with the rain for a time today. The combination of strong northeast winds and snow may reduce visibility to one- quarter mile at times. Large waves are possible on Lake Superior and the adjacent shoreline and may cause localized lakeshore flooding and beach erosion today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Multiple wet systems may pose flooding concerns by the middle to late portion of the week. Thunderstorm potential is high Wednesday through Friday, but as of now the severe threat appears low. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. Rainfall amounts from spotters and the public are encouraged. LSZ121-140>148-201130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 411 AM CDT Sun May 19 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Northeast winds will continue to increase today causing gale conditions across the waters. A gale warning is in effect for much of western Lake Superior through this afternoon. Small craft conditions will follow the gale threat tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Waves will increase to 4 to 6 feet on Wednesday and a small craft advisory will likely be needed for the North Shore. Wolfe/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 19, 6:15 AM CDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Duluth MN 615 AM CDT Sun May 19 2019 MNZ020-037-WIZ001-191400- Southern Lake-Carlton and South St. Louis-Douglas- Including the cities of Two Harbors, Silver Bay, Duluth, and Superior 615 AM CDT Sun May 19 2019 ...STRONG WINDS THIS MORNING INCLUDING THE HIGH BRIDGES LINKING THE TWIN PORTS... Strong north to northeast winds of 25 to 35 mph with gusts of 40 to 50 mph are expected from Silver Bay to Duluth and Superior this morning. The strong winds will affect Minnesota Highway 61 along the north shore of Lake Superior, the Blatnik and Bong bridges linking Duluth and Superior, and I-35 from Duluth to Cloquet. Use caution while traveling this morning. Keep both hands on the wheel and prepare for strong cross winds. Huyck
Local storm report, May 19, 6:55 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
655 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN KETTLE RIVER 46.49N 92.88W
05/19/2019 E0.95 INCH CARLTON MN PUBLIC
REPORTED AT KETTLE RIVER.
&&
JWLocal storm report, May 19, 8:22 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
822 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM NON-TSTM WND DMG 3 NE MUNGER 46.84N 92.30W
05/19/2019 ST. LOUIS MN NWS EMPLOYEE
8 INCH DIAMETER TREE DOWN ON ROADWAY. TIME
BASED ON PEAK WIND AT DLH.
&&Special weather statement, May 19, 8:56 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Duluth MN 856 AM CDT Sun May 19 2019 MNZ038-WIZ004-006>009-192000- Pine-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Pine City, Hinckley, Hurley, Grantsburg, Spooner, Hayward, and Phillips 856 AM CDT Sun May 19 2019 ...STRONG WINDS THROUGH THIS AFTERNOON ACROSS PORTIONS OF THE NORTHLAND... Strong north to northeast winds of 25 to 35 mph with gusts of 40 to 50 mph will affect Pine County in Northeast Minnesota and Burnett, Washburn, Sawyer, Price, and Iron counties in Northwest Wisconsin. Some cities affect are Pine City, Hinckley, Grantsburg, Webster, Spooner,Hayward, Phillips, Park Falls, and Mercer. Use caution while traveling this morning. Keep both hands on the wheel and prepare for strong cross winds. Stewart
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:16 AM CDT | Gale Warning | DLH | 8 hr | |
| May 19, 10:16 AM CDT | Storm Warning | DLH | 4 hr | |
| May 19, 10:40 AM CDT | Winter Weather Advisory | DLH | Carlton, Pine, Saint Louis | 14 hr |
| May 19, 11:41 AM CDT | Lakeshore Flood Advisory | DLH | Ashland, Bayfield | 7 hr |
| May 19, 4:19 PM CDT | Areal Flood Advisory | DLH | Washburn | 23 hr |
Nearby
Wind Advisories in Minnesota, 2019Wind Advisories in Wisconsin, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.